Paper warns of 'herbal ecstasy' side-effects
The stimulant "herbal ecstasy" has been associated with adverse effects, including vomiting, dizziness, palpitations, and sleeplessness, according to a paper in today's issue of the New Zealand Medical Journal.
"Some young people may view 'herbal ecstasy' as a natural product, and therefore safe, but this is not necessarily the case," said Dr Pippa MacKay, Chairman of the New Zealand Medical Association.
"Products labelled as 'herbal ecstasy' may contain a number of substances, which can trigger a range of adverse reactions."
Dr MacKay said although the stimulant was legally available in New Zealand, people should not be fooled into thinking it was harmless.
In one case described in the paper, a 28-year-old man who had taken 'herbal ecstasy' went to the Emergency Department with a severe headache and vomiting, and a hypertensive crisis.
The paper describes five cases where young people sought medical treatment after taking 'herbal ecstasy'. It goes on to describe the composition of the tablets, and the potential side effects.
(In the orginal release, a copy of the paper, "Herbal Ecstasy": a case series of adverse reactions, by Kim Yates, Alan O'Connor and Carl Horsley, is attached.)
CONTACT DETAILS ARE:
Dr Pippa MacKay
(03) 351 6198 (wk)
(025) 484 718 (mobile)
(04) 472 4741 (wk)
(025) 284 1081 (mobile)